Memory Loss- What Can I Do about It?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Memory Loss- What Can I Do about It?


I was diagnosed with bi-polar back in 2003, after suicidal efforts i was hospitalised and under went several courses of ect whilst my medication and dosage could be determined. I was able to live a normal life with no further side effects until late 2009 when i started an interferon treatment program for hepatitis c which brought on depressive episodes and according to the doctors since ect went so well previously this should be used again to counter act the effects of the interferon. I had two diect courses of 6 treatments each over 4 weeks (3 per week) and maintenance ect weekly for a further 38 weeks. The treatment worked and the ect stopped and I was continuing with my lithium 400mg and they placed me on serequal 400mg to sleep. I have since returned to study and have noticed that nothing seems to sink in, I learn it and forget it straight away. I have since lowered my dosage of serequal >100mg nocte but continue with 400mg lithium. The memory troubles that I a  m having are they a result of the ect treatments? if so will it ever cease or is there something I can take to counter act these effects?, or would it be the effects of serequel. Please help me to understand this and find a way to get my life back as I have dropped from a straight A student down  to a barely pass, Kind Regards.
Richard
 

Richard,
 
There can be a number of memory issues from ECT.  There are problems with amnesia around the ECT itself and there can be memory problems with events from the past (retrograde amnesia).  There have also been reports of memory problems after the ECT (anterograde amnesia).  As for the lithium, there are conflicting reports on whether or not it contributes to the memory loss associated with ECT.  Because of the long duration of your ECT,  it was necessary to maintain your lithium therapy.  In shorter treatment sessions, some clinicians will hold the lithium prior to the ECT. So, it is possible that your memory problems are secondary to your ECT.  They should improve over time but it may be worthwhile to get some formal testing done to assess your memory.  I don't believe the Seroquel is causing the memory problems you are experiencing, but I would speak to your psychiatrist about your memory issues and how best to address them.
 
Dr Plyler


Published August, 2011
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?